Missouri, 2009Flash Flooding and Damaging Wind in Missouri, July 28, 2009
July 28, 2009 · NWS LSX · 3 events in 2 counties and zones
A cold front moved south through the area, triggering showers and thunderstorms. A few of the storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved south through the area, triggering showers and thunderstorms. A few of the storms produced severe weather and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 28, 11:44 AM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 28, 11:44 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 PM CDT TUE JUL 28 2009
.DISCUSSION...
/431 AM CDT TUE JUL 28 2009/
SCT CONVECTION CONTS TO MOVE EWD THRU THE NRN PTN OF THE CWA EARLY
THIS MRNG. THIS ACTIVITY IS JUST S OF A CDFNT EXTDG FM WI SW THRU
SERN NEBRASKA. THE OTHER AREA OF CONVECTION IS ACRS AR AHD OF SLOW
MOVG VORT MAX OF MCV. THE CONVECTION ACRS NRN MO SHOULD SHIFT SEWD
TDA AS THE CDFNT MOVES SLOWLY SEWD THRU THE CWA. WILL FCST MAX
TEMPS BLW PERSISTENCE TDA DUE TO FCSTD CLOUD CVR AND RAINFALL.
THE BEST THREAT OF TSRA WILL SHIFT INTO THE SRN AND ERN PTNS OF THE
CWA TGT AS THE CDFNT WILL EXTD FM SERN MI SW THRU SERN MO BY 12Z
WED...AS A SFC RDG BLDS INTO NWRN MO WITH SLIGHTLY COOLER AND
LESS HUMID AIR. WED APRS TO BE MAINLY DRY WITH CONVECTION
RETURNING TO AT LEAST THE WRN AND SRN PTN OF THE CWA WED NGT AS
THE NAM MDL BRINGS A WK SHRTWV EWD INTO NRN MO...WITH INCRSG 850
MB WAA...THETA E ADVCTN AND MOISTURE CNVG ON THE NOSE OF A SWLY
LLJ WHICH WILL BE AIMED AT THE STL AREA BY 12Z THU. PREFER THE NAM
AND ECMWF MDLS ON WED NGT AND THU AS THE GFS MDL HAS FEEDBACK
PROBLEMS DURING THIS TIME PD. INCRSD POPS ON THU AS THE MDLS BRING
A MID-UPR LVL TROF EWD THRU THE NRN PLAINS WHICH SENDS A
RELATIVELY STG CDFNT FOR LT JULY SEWD THRU THE CWA. THE NAM MDL
INCRS UPR LVL DIVERGENCE ACRS THE CWA THU MRNG AHD OF THE UPR LVL
TROF AND INTENSIFYING ULJ STREAK MOVG THRU THE BASE OF THE TROF.
THERE ALSO MAY BE A SFC WV OR LOW OVER THE CWA ALONG THIS CDFNT
WHICH WILL ENHANCE LOW LVL CNVG. THERE SHOULD BE SOME LINGERING
SHRA/TSRA OVER THE SERN PTN OF THE CWA THU EVNG BUT THIS SHOULD
SHIFT WELL SE OF THE CWA BY LT THU NGT WITH LOW LVL CAA OVER THE
ENTR CWA ALONG WITH LESS HUMID AIR WHICH SHOULD LEAD TO UNSEASONABLY
COOL MIN TEMPS FRI MRNG. FRI AND FRI NGT WILL BE DRY WITH A SFC
RDG OVER THE AREA.
GKS
&&
.AVIATION...
/1240 PM CDT TUE JUL 28 2009/
FOR THE 18Z TAFS...SHORTWAVE TROF OVER KS/NE WILL INTERACT WITH
SEWD MOVING CDFNT AND ADDITIONAL BDRY OVER SWRN MO TO PRODUCE
NUMEROUS SCT SHRA/TSRA THIS AFTN AND EVENING. USED SREF GUIDANCE
TO TIME WIND SHIFT AT TAF SITES AS IT SEEMS TO HAVE A REASONABLE
HANDLE ON FROPA. WINDS WILL SHIFT TO THE NW BEHIND THE FRONT BUT
GENERALLY STAY LIGHT THROUGH THE PD.
KANOFSKY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 28, 3:02 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT TUE JUL 28 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
402 PM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT. WHILE ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THERE MAY BE ISOLATED STRONG OR
SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY AND WEDNESDAY
NIGHT...MAINLY ACROSS SOUTHEASTERN MISSOURI AND SOUTHWESTERN
ILLINOIS.
THUNDERSTORMS ARE LIKELY ACROSS THE REGION THURSDAY AS ANOTHER
COLD FRONT MOVES THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED HAIL...WIND DAMAGE OR FLOODING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
TILLY
In the hours before
Special weather statement, Jul 28, 12:41 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 PM CDT TUE JUL 28 2009
MOZ036-281930-
PIKE MO-
141 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE COUNTY IN NORTHEAST
MISSOURI UNTIL 230 PM CDT...
AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EOLIA...OR 11 MILES NORTHWEST OF ELSBERRY...
MOVING NORTHEAST AT 5 MPH.
BRIEF HEAVY DOWNPOURS...PEA SIZE HAIL...AND WIND GUSTS UP TO 35 MPH
ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CLARKSVILLE...
PAYNESVILLE...
ANNADA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
KANOFSKY
Special weather statement, Jul 28, 12:48 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT TUE JUL 28 2009
ILZ098-MOZ061-281930-
CALHOUN IL-ST. CHARLES MO-
148 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES AND SOUTHERN
CALHOUN COUNTIES UNTIL 230 PM CDT...
AT 147 PM CDT...NATIONAL WEATHER SERVICE PERSONNEL REPORTED A STRONG
THUNDERSTORM NEAR OFALLON...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ST. PETERS...
ST. CHARLES...
HARVESTER...
ORCHARD FARMS...
GOLDEN EAGLE...
BRUSSELS...
KAMPVILLE...
DEER PLAIN...
TILLY
Local storm report, Jul 28, 12:52 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 S OFALLON 38.77N 90.71W
07/28/2009 E0.70 INCH ST. CHARLES MO NWS EMPLOYEE
&&
EVENT NUMBER LSX0902548
TILLYLocal storm report, Jul 28, 1:38 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL PAYNESVILLE 39.26N 90.90W
07/28/2009 M0.70 INCH PIKE MO PUBLIC
&&
EVENT NUMBER LSX0900037
PRZYBYLINSKILocal storm report, Jul 28, 1:39 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL ANNADA 39.26N 90.83W
07/28/2009 M0.25 INCH PIKE MO PUBLIC
&&
EVENT NUMBER LSX0900038
PRZYBYLINSKILocal storm report, Jul 28, 2:38 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG FLORISSANT 38.80N 90.32W
07/28/2009 ST. LOUIS MO TRAINED SPOTTER
SMALL TREE BRANCHES DOWN NEAR SHACKELFORD RD AND
WIETHAUPT R
&&
EVENT NUMBER LSX0900039
SCHWEDLERThunderstorm Wind, Moniteau
- When
- July 28, 3:15 PM CST
- Where
- Moniteau County, 1 mi SE of California to 1 mi E of California
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.620, -92.557
Thunderstorm winds snapped off tops of a few large trees. Also, some siding was blown off of a house.
Flash Flood, Moniteau
- When
- July 28, 3:43 PM CST to 9:00 PM CST
- Where
- Moniteau County, 1.44 mi NE of Mc Girk to 2.8 mi ENE of Tipton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.634, -92.460
Up to 5 inches of rain fell in a short amount of time causing flash flooding on numerous roads. About 6 to 8 inches of water was flowing over Strawberry Road near Allee Road. Also, Highway C west of High Point was completely covered with water between the north and south branches of Highway CC. Several streams were flooded south southwest of McGirk.
Flash Flood, Montgomery
- When
- July 28, 8:00 PM CST to 10:00 PM CST
- Where
- Montgomery County, 1.84 mi N of Danville to 0.89 mi SE of Mineola
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.947, -91.533
Between 2 and 5 inches of rain has fallen in a short amount of time causing flash flooding. Highway 19 both north and south of Interstate 70 had water covering it. Also, Booneslick Road and Coal Chute Road near High Hill and Sunbeam Road north of New Florence were flooded for a time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188528, 188525, 188534.